Alert archive / North Dakota / Freeze Warnings in 2013

Freeze Warning 1, NWS Grand Forks, ND

October 5, 20135 counties in North Dakota

NWS Grand Forks, ND issued this freeze warning at Oct 5, 2013, 3:45 PM CDT for 5 counties in North Dakota. It took effect at Oct 6, 2013, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2013, 3:45 PM CDT (20:45 UTC)
In effect from
Oct 6, 2013, 3:00 AM CDT
Expired
Oct 6, 2013, 9:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 143 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 546 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
546 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Oct 5, 3:35 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 5, 3:35 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CDT SAT OCT 5 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 325 PM CDT SAT OCT 5 2013

FORECAST CHALLENGE CONCERNS CONTINUED RAIN POTENTIAL/COVERAGE AND
AMOUNTS. MODELS OVERALL IN PRETTY GOOD AGREEMENT WITH MAIN
FEATURES. CONCERNING QPF WILL FOLLOW GEM/ECMWF/NAM BLEND AS GFS
LOOKS A LITTLE OVERDONE FIRST 12 HOURS.

STACKED LOW TO FINALLY START PROPAGATING EAST OVERNIGHT. PRIOR TO
MORE PROGRESSIVE MOVEMENT RAIN TO BECOME MORE WIDESPREAD ACROSS
MINNESOTA ARCING WEST AND SOUTHWEST ACROSS FA TONIGHT. THIS
STARTING TO OCCUR WITH RAIN EXPANDING ACROSS EAST HALF OF MN IN
ZONE OF UPPER LEVEL DIVERGENCE WITH EXIT REGION OF UPPER JET. MOST
SIGNIFICANT BAND CURRENTLY DEVELOPING ACROSS NORTHERN FA IN MOIST
AXIS WITH EVEN A FEW LTG STRIKES ACROSS NW MN. THIS BAND THEN TO
PIVOT SE WITH TIME AS UPPER SYSTEM SHIFTS EAST. MADE BEST ATTEMPT
WITH POPS HOWEVER EVENING SHIFT WILL LIKELY NEED TO ADJUST AS MAIN
BAND DEVELOPS. AS LOW EXITS LATER THIS EVENING CLEARING SHOULD
START WORKING INTO NW FA. WITH CURRENT TEMPERATURES IN THE 40S AND
UPSTREAM DEWPOINTS IN THE 20S AREAS WHICH CLEAR OUT LONG ENOUGH
SHOULD SEE TEMPERATURES DROP ENOUGH FOR FREEZE CONDITIONS. ISSUED
FREEZE WARNING FOR FAR NW BUFFERED BY FROST ADVISORY. EXTENT OF
COLDER TEMPERATURES WILL BE DEPENDENT ON AMOUNT OF CLEARING.
CLOUDS SHOULD LIMIT COOLING ELSEWHERE.

PCPN SHOULD CONTINUE TO WIND DOWN SUNDAY AS SYSTEM CONTINUES TO
PROPAGATE EAST AND WEAKEN. SE 1/3RD OF FA WILL SEE BEST POTENTIAL
FOR SOME ADDITIONAL -RA MAINLY DURING THE AM. COLUMN NOT VERY COLD
SO AREAS WHICH SEE SOME SOLAR SHOULD SEE A MODEST TEMPERATURE
RECOVERY.

BASED ON THERMAL PROFILES AND LOW LEVEL RH NOT ANTICIPATING ANY
FROST/FREEZE CONDITIONS SUNDAY NIGHT BUT WILL NEED TO MONITOR.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 325 PM CDT SAT OCT 5 2013

WEATHER SETTLES DOWN INTO FIRST HALF OF NEXT WEEK. COLUMN WARMS
THROUGH THE PERIOD SO WILL SEE GRADUALLY WARMER CONDITIONS WITH
MAXIMUM TEMPERATURES CLIMBING ABOVE AVERAGE.

WED-THU PERIOD REMAINS QUIET AS 500 MB RIDGE BUILDS BACK OVER THE
GREAT LAKES-OHIO VALLEY WITH LOCAL AREA IN SOUTHWEST FLOW ALOFT.
TEMPS LOOK TO RUN ABOVE NORMAL WITH DRY WEATHER.  NEXT 500 MB LOW
AND ASSOCIATED SFC LOW PROGGED TO MOVE NORTHEAST INTO THE NRN PLAINS
FRI-SAT PERIOD.  12Z GFS/ECMWF DIFFER IN STRENGTH AND TRACK OF THIS
SYSTEM WITH GFS FARTHER SOUTH AND A BIT WEAKER WHILE EURO STRONGER
AND FARTHER NORTH AND WEST.  EITHER WAY WILL BRING CHC OF RAIN
SHOWERS INTO THE AREA FRI AFTN INTO SATURDAY.  EURO WOULD HAVE
HIGHER QPF THAN GFS.  KEPT IDEA OF ISOLD THUNDER AS WELL FRI
AFTN-FRI NIGHT...ESP IF EURO TRACK IS RIGHT AS IT BRINGS UP MORE
UNSTABLE AIR VS THE FARTHER SOUTH GFS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY) ISSUED AT 1220 PM
CDT SAT OCT 5 2013

PERIODS OF LIGHT RAIN WILL CONTINUE TO WRAP AROUND A STRONG LOW
PRESSURE SYSTEM MOVING ACROSS SOUTHERN MN. THERE SHOULD BE MORE DRY
PERIODS THAN WET GIVEN THE BROKEN NATURE OF THE PRECIPITATION...SO
WILL LIMIT RAIN MENTION TO THE FIRST FEW HOURS OF THE TAF AND AMEND
AS NECESSARY. IFR/MVFR CEILINGS WILL CONTINUE THROUGH SUNDAY
MORNING...EXCEPT AT KDVL WHERE SOME CLEARING IS EXPECTED BY LATE
THIS EVENING. DEPENDING ON THE DEGREE OF CLEARING AND STRENGTH OF
THE WIND...SOME FOG DEVELOPMENT IS POSSIBLE. HOWEVER...TOO MUCH
UNCERTAINTY AT THIS TIME TO INCLUDE IN TAF. GUSTY NORTH-NORTHEAST
WIND WILL GRADUALLY BACK TO THE NORTHWEST AND DECREASE IN INTENSITY
OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FREEZE WARNING FROM 3 AM TO 9 AM CDT SUNDAY FOR NDZ006-007-014-
     015-024.

     FROST ADVISORY FROM 3 AM TO 9 AM CDT SUNDAY FOR NDZ008-016-026-
     054.

MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...RIDDLE/VOELKER
AVIATION...ROGERS
Hazardous weather outlook, Oct 5, 6:07 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT SAT OCT 5 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
607 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR GRIGGS...BARNES...RANSOM AND
SARGENT COUNTIES UNTIL 10 AM CDT. EXPECT NORTH TO NORTHEAST WINDS
OF 25 TO 35 MPH WITH SOME HIGHER GUSTS THIS MORNING. THE WND
ADVISORY MAY HAVE TO BE EXTENDED INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:45 PM CDTFrost AdvisoryFGFNelson, Pembina, Walsh17 hr

Nearby

Freeze Warnings in North Dakota, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.